Thunderstorm Wind, Hitchcock
- When
- July 6, 8:05 PM CST
- Where
- Hitchcock County, 4.32 mi SW of Palisade Rich Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.255, -101.277
During the evening a line of strong to severe thunderstorms moved southeast across Hitchcock and Red Willow counties producing wind gusts around 60 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a line of strong to severe thunderstorms moved southeast across Hitchcock and Red Willow counties producing wind gusts around 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 6:05 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Goodland KS 605 PM MDT WED JUL 6 2016 .SHORT TERM...(This evening through Thursday) Issued at 205 PM MDT Wed Jul 6 2016 Tonight...models bringing a weather disturbance and increase in 700- 300mb moisture into far eastern Colorado right now then move it quickly across the remainder of the area during the evening hours. Precipitable water values are quite a bit lower compared to yesterday so should have a bit less heavy rain/flash flood threat. Primary threats will be strong outflow winds and large hail. Winds veer to the northwest by sunrise Thursday morning across nearly all of the area as some cooler air moves in. Low temperatures range in the mid 50s to low 60s for far eastern Colorado and low to upper 60s (possibly 70) east of the CO/KS border...mildest in the Norton to Hill City areas. One item to watch is possibility of stratus moving in from the northeast reaching a line from Trenton to near Hill City. NAM most AGGRESSIVE while the GFS shows nothing of it. Thursday...outside of possible morning stratus across the far east should see a sunny sky. Northwest winds in the 10 to 15 mph range with a few higher gusts expected along with slightly cooler temperatures by some 5 degrees or so for many. Further south and east similar temperatures expected compared to today (Wednesday) if not a degree or two hotter. Currently have low to mid 90s for far eastern Colorado with mid to upper 90s east of the border. Could see a few century readings around Hill City. No precipitation expected. .LONG TERM...(Thursday night through Wednesday) Issued at 207 PM MDT Wed Jul 6 2016 The models are showing many days with precipitation/storms during the extended period. Beginning with Thursday night, it is expected to be dry due to the fairly zonal upper level flow, then a ridge begins to move in from the west. To note, the new model run of the European has some PoPs across portions of the CWA; but I am not sure that will play out to be correct, seeing that every other model has it dry. One thing on Thursday night into Friday is that a cold front is going to move over the CWA from the north and should dry the region out and bring cooler temperatures Friday. The ridge will begin to move into the CWA Thursday night/Friday and will stay over the region through Saturday; then another trough beings to move towards the area. Friday and Saturday are looking to be fairly similar with precipitation chances. On Friday, chances for precipitation will mainly be in the evening and overnight hours; with slight chances in the afternoon. The NAM shows an embedded shortwave at 700 mb that will move over the region with CAPEs around 2500-3000 J/kg, bulk shear up to 50 kts and 850-500 mb lapse rates at 7+ J/km will create a favorable environment for potential storm development. The GFS shows the precipitation more widespread in the overnight period. For Saturday, there could be some lingering precipitation in the morning due to the exiting shortwave but the main focus will be in the evening and overnight hours when another shortwave moves over the region. The GFS and European agree for the most part but the European has more widespread precipitation starting earlier around 00Z, whereas the GFS has it starting around 06Z. Overall though, CAPEs are 2500-3000 J/kg and 850-500 mb lapse rates are 7+ C/km (bulk shear is not impressive though), these will help with the potential for storm development over the region. Sunday, the ridge is starting to move east out of the region and a trough is starting to move towards the CWA from the northwest. As the trough gets closer it could bring some precipitation to the region in the afternoon and evening, but this all depends on the placement of the trough. The current model runs disagree on placement; the European is a little more progressive than the GFS which allows for some PoP chances earlier in the evening. Monday, could see some storms on the eastern side of the CWA as a frontal boundary moves over that area from the low pressure to the north. Timing and exact location for storm chances are still questionable at this time; it will primarily have to do with the placement of the low pressure. The GFS has it over east central Montana and the Euro has it more in northeast Montana; but both models have precipitation in the east at this time. Tuesday and Wednesday are up in the air at this point. This is because the GFS has the region dry but the European has PoP potential each day due to a ridge moving into the region a little quicker. The European also has shortwaves moving over the region allowing moisture from the Gulf of Mexico to move north into the area. Kept slight PoPs on Tuesday for now but will keep an eye on it. Temperatures are expected to drop Friday into the upper 80s to low 90s but will increase into the low to mid 90s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Issued at 605 PM MDT Wed Jul 6 2016 KGLD, vfr conditions expected through the period. A weather disturbance will move across the terminal in the 02z-04z timeframe bringing vcts. After 04z winds will steadily veer around to the southwest then west then northwest at speeds around 10kts. KMCK, vfr conditions expected from taf issuance through 10z. Above mentioned weather disturbance may impact the terminal 03z-05z timeframe with vcts and possibly -tsra with gusty outflow winds. After 08z winds steadily veer around to the west then northwest at speeds under 10kts. There is potential for cig/viz restrictions after 10z, but confidence not high and for now just have scattered clouds in the 300-500' range. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...CLT AVIATION...DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED JUL 6 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT WED JUL 6 2016 /1135 AM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE WEST THIS AFTERNOON AND EVENING PRODUCING STRONG TO POSSIBLY SEVERE THUNDERSTORMS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT WED JUL 6 2016
COZ091-062100-
KIT CARSON COUNTY CO-
243 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 300 PM MDT...
AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF THURMAN...OR 12 MILES NORTH OF FLAGLER...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT
CARSON COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3955 10315 3957 10294 3957 10280 3931 10281
3935 10316
TIME...MOT...LOC 2042Z 271DEG 26KT 3946 10313
007SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 359 PM MDT WED JUL 6 2016 COZ090-062215- YUMA COUNTY CO- 359 PM MDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 415 PM MDT... AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF ECKLEY...OR 13 MILES SOUTHWEST OF WRAY...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VERNON AND HEARTSTRONG. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 233 AND 241. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN COLORADO. LAT...LON 3983 10246 3994 10261 4014 10231 3996 10216 TIME...MOT...LOC 2158Z 237DEG 13KT 3994 10241 007
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT WED JUL 6 2016
COZ090-070045-
YUMA COUNTY CO-
558 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
645 PM MDT...
AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF ELBA...OR 17 MILES SOUTHEAST OF AKRON...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4029 10262 4010 10252 3994 10259 3988 10280
4030 10279
TIME...MOT...LOC 2358Z 241DEG 17KT 3997 10301
TL/JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 707 PM MDT WED JUL 6 2016 COZ090-KSZ001-NEZ079-070145- YUMA COUNTY CO-CHEYENNE KS-DUNDY NE- 707 PM MDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 745 PM MDT/845 PM CDT/... AT 707 PM MDT/807 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF WRAY...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAIGLER AND LAIRD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR NORTHEASTERN COLORADO...NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA. LAT...LON 4014 10177 3986 10171 3995 10221 4019 10214 TIME...MOT...LOC 0107Z 279DEG 29KT 4005 10211 TL/JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT WED JUL 6 2016
COZ090-091-KSZ001-013-070145-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-SHERMAN KS-
711 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 745 PM MDT/845 PM CDT/...
AT 710 PM MDT/810 PM CDT/...THUNDERSTORM OUTFLOW WAS LOCATED 9 MILES
WEST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND HALE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 191 AND 213.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000
PM CDT/ FOR NORTHEASTERN AND EAST CENTRAL COLORADO...AND NORTHWESTERN
KANSAS.
LAT...LON 3967 10231 3960 10191 3941 10210 3931 10232
3954 10254
TIME...MOT...LOC 0110Z 310DEG 27KT 3958 10233
TL/JRMThe Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652205, 652206.